Alert archive / Pennsylvania / Flash Flood Watches in 2012

Flash Flood Watch 5, NWS State College, PA

July 28, 20128 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jul 28, 2012, 12:13 PM EDT for 8 counties in Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2012, 12:13 PM EDT (16:13 UTC)
Expired
Jul 28, 2012, 8:03 PM EDT
In force
8 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA

The radar

The State College radar (KCCX), 61 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WGUS61 KCTP 281613
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1213 PM EDT SAT JUL 28 2012

PAZ004>006-010>012-017-018-290600-
/O.NEW.KCTP.FF.A.0005.120728T1613Z-120729T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-
1213 PM EDT SAT JUL 28 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... 
  INCLUDING THE FOLLOWING AREAS...CAMERON...CLEARFIELD...ELK... 
  MCKEAN...NORTHERN CENTRE...NORTHERN CLINTON...POTTER AND 
  WARREN. 

* THROUGH LATE TONIGHT. 

* SLOW MOVING AND BACK BUILDING SHOWERS AND THUNDERSTORMS WILL
  TRACK ACROSS THE NORTHWEST MOUNTAINS THROUGH LATE TONIGHT. ONE
  TO TWO INCHES PER HOUR RAINFALL RATES WILL PRODUCE EXCESSIVE
  RUNOFF WHERE TRAINING OF STORMS IS PERSISTENT...GREATLY
  INCREASING THE FLASH FLOOD THREAT THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DEVOIR/MARTIN/COLBERT
1 follow-up statement
088 
WGUS61 KCTP 290003
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
803 PM EDT SAT JUL 28 2012

PAZ004>006-010>012-017-018-290115-
/O.CAN.KCTP.FF.A.0005.000000T0000Z-120729T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-
803 PM EDT SAT JUL 28 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS
BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 10:45 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 28, 10:45 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT SAT JUL 28 2012

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA TODAY. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY. IN
THE EXTENDED FORECAST AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE
NORTHEAST CONUS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DIURNALLY DRIVEN CONVECTION ON THE UPSWING AGAIN LATE THIS
MORNING. CAPES HAMPERED BY LIMITED DESTABLIZATION DUE TO
EXTENSIVE LOW TO MID LEVEL CLOUDS OVER MUCH OF WESTERN AND CENTRAL
PA...AND WEAK SHEAR WILL KEEP SEVERE THREAT LOW FOR MOST.
EXCEPTION IS THE FAR SOUTHEAST WHERE SFC HEATING HAS COMMENCED
THIS MORNING AND T/TD ARE M-U70S/UPPER 60S AT PRESENT. SPC SLIGHT
RISK DENOTED THERE. CELL MOTIONS ARE A CONCERN WITH SUCH LIGHT
WINDS AT 850MB AND THE REST OF THE BOUNDARY LAYER...BUT SO FAR
THERE HAS BEEN NO EVIDENCE OF LAND LOCKED FEATURES EVEN THOUGH NEW
CONVECTION HAS BEGUN TO SPROUT OVER THE WEST CENTRAL MOUNTAINS AND
LAUREL HIGHLANDS. A LOCALIZED MINOR FLOOD THREAT DOES EXIST AND
WILL WACH CLOSELY THROUGHOUT THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
LG SCALE FORCING AHEAD OF DIGGING TROF WILL LIKELY SUPPORT
CONTINUED CONVECTION AFTER DARK. HOWEVER...AS TROF AXIS SWINGS
ACROSS THE STATE TONIGHT...THE THREAT OF SHRA/TSRA WILL END FROM
WEST TO EAST. A CALM WIND...CLEARING SKIES AND RECENT RAINFALL
WILL LIKELY RESULT IN AREAS OF FOG DEVELOPING OVERNIGHT...ESP
ACROSS THE WESTERN COUNTIES.

ARRIVAL OF HIGH PRES AND ASSOC DRIER AIR MASS SHOULD ENSURE A DRY
SUNDAY OVER MOST...IF NOT ALL...OF THE AREA. HOWEVER...CAN/T RULE
OUT AN ISOLD PM SHRA/TSRA ACROSS EASTERN PA IN VICINITY OF STALLED
FRONTAL BNDRY ON THE E COAST. PTSUNNY SKIES AND ENS MEAN 850MB
TEMPS ARND 15C SHOULD TRANSLATE TO HIGHS CLOSE TO SEASONAL
AVERAGES...FROM THE U70S ALLEGHENIES...TO THE M80S SUSQ VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GENERAL UPPER AIR PATTERN SIMILAR AMONG MED RANGE GUIDANCE FOR
NEXT WEEK...ALL INDICATING A MEAN TROUGH IN THE VICINITY OF PA.
POSITION OF TROF AXIS JUST WEST OF PA WILL BE FAVORABLE FOR
DIURNALLY-ENHANCED PM SHRA/TSRA MON-WED. WED MAY BE THE WETTEST
DAY...AS TROF AXIS SWINGS ACROSS THE AREA...PROVIDING THE BEST
FOCUS FOR SHOWERS AND THUNDERSTORMS. WE MAY GET ONE DRY DAY
THURSDAY...AS HIGH PRES RIDGE AND DRIER AIR MASS BUILDS OVR THE
AREA. HOWEVER...FAIRLY GOOD AGREEMENT AMONG OPER AND ENS DATA THAT
WARMER...MORE HUMID AIR RETURNS BY LATE WEEK...ALONG WITH THE CHC
OF SHRA/TSRA.

ECMWF ENSEMBLE AND GEFS BOTH INDICATE 850 TEMPS CLOSE TO SEASONAL
VALUES...SO NO EXTREMES IN TEMPS EXPECTED NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
PLENTY OF FOG/LOW CLOUDS ACROSS CENTRAL PA THIS MORNING...WITH
THE MOST DENSE CONCENTRATED NEAR THE INTERSTATE 80 CORRIDOR /A
QUARTER MILE OR LESS AT KUNV-KFIG-KDUJ AT 12Z/. SOUTHERN SECTIONS
BEING MAINLY AFFECTED BY SOME LOW STRATUS. THE FOG/STRATUS SHOULD
GIVE WAY TO VFR CONDITIONS BY MID MORNING.

A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA
TODAY...BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS - INITIALLY
TO KBFD DURING THE MORNING AND EARLY AFTERNOON...BUT THEN SHIFTING
TO MAINLY CENTRAL LOCATIONS THIS AFTERNOON AND THE SOUTHEAST LATE
THIS AFTERNOON AND EVENING. OVERALL CONDITIONS WILL LIKELY BY
VFR...BUT EXPECT PERIODS OF LOCAL RESTRICTIONS AS HEAVIER SHOWERS
AND TSTMS OCCASIONALLY IMPACT TAF SITES.

RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE REGION LATER TONIGHT
INTO SUNDAY. LOW LEVEL MOISTURE WILL LINGER TONIGHT THOUGH...WHICH
WILL ALLOW FOG/STRATUS TO AGAIN LOWER VSBY/CIGS AFTER MIDNIGHT.

OUTLOOK...
SUN...AM FOG POSSIBLE. OTHERWISE VFR.
MON...ISOLD PM TSRA IMPACTS POSSIBLE.
TUE AND WED...MVFR POSS WITH RAIN SHOWERS AND SCTD TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...DEVOIR/FITZGERALD
AVIATION...RXR
Hazardous weather outlook, Jul 28, 10:12 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1012 AM EDT SAT JUL 28 2012

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
291415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1012 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-049>053-056>059-063>066-291415-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1012 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS
THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 12:05 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT SAT JUL 28 2012

PAZ063>065-281700-
ADAMS PA-CUMBERLAND PA-YORK PA-
1205 PM EDT SAT JUL 28 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...
NORTHWESTERN YORK AND SOUTHEASTERN CUMBERLAND COUNTIES...

AT 1203 PM EDT...A STRONG THUNDERSTORM WAS NEAR BENDERSVILLE...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT YORK SPRINGS AND HEIDLERSBURG.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 239 AND 244...I-83 BETWEEN
MILE MARKERS 35 AND 39.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94.

LAT...LON 3993 7734 4010 7727 4023 7684 4021 7683
      3986 7687

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:24 PM EDTSpecial Weather StatementCTPDauphin51 min
Jul 28, 4:29 AM EDTSpecial Weather StatementCTPCambria46 min
Jul 28, 6:10 AM EDTSpecial Weather StatementCTPCambria35 min
Jul 28, 12:05 PM EDTSpecial Weather StatementCTPCumberland55 min
Jul 28, 12:57 PM EDTSpecial Weather StatementCTPYork63 min
Jul 28, 1:49 PM EDTSevere Thunderstorm WarningCTPLancaster, York56 min
Jul 28, 2:07 PM EDTSpecial Weather StatementCTPElk53 min
Jul 28, 2:18 PM EDTSpecial Weather StatementCTPJuniata, Mifflin42 min
Jul 28, 2:27 PM EDTSpecial Weather StatementCTPCameron48 min
Jul 28, 3:31 PM EDTSpecial Weather StatementCTPFranklin29 min
Jul 28, 4:01 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Perry29 min
Jul 28, 4:20 PM EDTSpecial Weather StatementCTPAdams40 min
Jul 28, 4:25 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga65 min
Jul 28, 4:35 PM EDTSpecial Weather StatementCTPMontour, Union55 min
Jul 28, 4:42 PM EDTSpecial Weather StatementCTPCumberland, Juniata, Perry33 min
Jul 28, 5:04 PM EDTSpecial Weather StatementCTPNorthumberland56 min
Jul 28, 5:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lebanon, Perry, York55 min
Jul 28, 5:30 PM EDTSpecial Weather StatementCTPLycoming30 min
Jul 28, 5:38 PM EDTSpecial Weather StatementCTPUnion67 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
Jul 28, 6:01 PM EDTSpecial Weather StatementCTPCumberland29 min
Jul 28, 6:08 PM EDTAreal Flood AdvisoryCTPLycoming, Northumberland119 min
Jul 28, 6:26 PM EDTFlash Flood WarningCTPLycoming102 min
Jul 28, 6:46 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York59 min
Jul 28, 7:48 PM EDTSevere Thunderstorm WarningCTPSchuylkill27 min

Nearby

Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.